Alert archive / Minnesota / Special Weather Statements in 2015

Special Weather Statement, NWS Twin Cities, MN

April 8, 2015Freeborn County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Apr 8, 2015, 10:48 PM CDT for Freeborn County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2015, 10:48 PM CDT (03:48 UTC)
Expired
Apr 8, 2015, 11:15 PM CDT
In force
27 min
Issued by
NWS Twin Cities, MN

County Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 139 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2015-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2015-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

228 
WWUS83 KMPX 090348
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1048 PM CDT WED APR 8 2015
 
MNZ093-090415-
FREEBORN-
1048 PM CDT WED APR 8 2015

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FREEBORN COUNTY...

AT 1047 PM CDT...A STRONG THUNDERSTORM WAS NEAR GLENVILLE...OR 8
MILES SOUTHEAST OF ALBERT LEA...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ALBERT LEA...GLENVILLE...LONDON...HOLLANDALE...HAYWARD AND MYRTLE. 

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION.

LAT...LON 4358 9339 4385 9318 4385 9305 4355 9305
      4350 9312 4350 9315
TIME...MOT...LOC 0347Z 211DEG 30KT 4360 9322 
$$

DWE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 8, 8:08 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 8, 8:08 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
808 PM CDT WED APR 8 2015

.UPDATE...
ISSUED AT 755 PM CDT WED APR 8 2015

UPDATED TO INCLUDE 00Z AVIATION DISCUSSION BELOW.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 334 PM CDT WED APR 8 2015

A STRONG UPPER WAVE OVER THE CENTRAL ROCKIES WILL MOVE NORTHEAST
TO THE LOCAL AREA BY THURSDAY AFTERNOON. THIS WILL DRIVE A
DEEPENING LOW PRESSURE SYSTEM FROM SOUTHEAST COLORADO TO NEAR KMKE
DURING THE AFOREMENTIONED TIME. SHOWERS WILL BEGIN TO DEVELOP
ACROSS SOUTHERN AREAS OF MN THIS EVENING ASSOCIATED WITH A SHORT
WAVE AHEAD OF THE UPPER TROUGH. THE PRECIPITATION WILL SPREAD
NORTHEAST ACROSS EAST CENTRAL MN AND WESTERN WI OVERNIGHT WITH A
LULL DEVELOPING BACK ACROSS THE SW CWA LATE IN THE NIGHT IN THE
WAKE OF THE SHORT WAVE.\ A MORE VIGOROUS RAIN EVENT WILL SPREAD IN
FROM THE SOUTHWEST ON THURSDAY AS THE LOW PRESSURE SYSTEM PASSES
ACROSS IA. ELEVATED INSTABILITY IS INDICATED TONIGHT AND FOR MUCH
OF THURSDAY ACROSS SOUTHERN MN AND ADJOINING AREAS OF WEST CENTRAL
WI WITH ISOLATED THUNDERSTORMS CONTINUED IN THE FORECAST. RAIN
AMOUNTS THROUGH THURSDAY AFTERNOON ARE ON THE ORDER OF THREE-
QUARTERS OF AN INCH TO THE EAST AND SOUTH OF THE TWIN CITIES WITH
AMOUNTS DWINDLING TO AROUND A QUARTER INCH IN ALEXANDRIA.

THIS SYSTEM DOES HAVE SOME PTYPE ISSUES BOTH TONIGHT AND AGAIN
LATE THURSDAY AFTERNOON. PROFILE DATA ACROSS CENTRAL MN
INDICATES THAT SOME SLEET IS POSSIBLE LATE TONIGHT AND THURSDAY
MORNING. HENCE...KEPT THIS MENTION IN THE FORECAST. A BIGGER
CONCERN IS LATE THURSDAY AFTERNOON AS THE MID LEVEL DEFORMATION
ZONES MOVES INTO EAST CENTRAL AND SOUTH CENTRAL MN. MID LEVEL
FORCING INCREASES DRAMATICALLY AS A COUPLED UPPER JET STRUCTURE
MOVES INTO THE MIDDLE AND UPPER MISSISSIPPI VALLEY REGION. STRONG
COOLING IS INDICATED IN THE LOW LEVEL THERMAL PROFILE BY THE
NAM...INDICATING THE THAT RAIN WOULD CHANGE TO SNOW BY LATE IN THE
DAY. THE GFS AND ECMWF ARE NOT AS AGGRESSIVE UNTIL IN THE
EVENING...WHICH THE LONG TERM FORECAST DISCUSSION WILL EXPAND ON.
FOR NOW...KEPT THE PTYPE ALL RAIN THURSDAY AFTERNOON.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 334 PM CDT WED APR 8 2015

VERY INTERESTING START TO THE LONG TERM PERIOD AS THE SURFACE LOW
IN SOUTHERN WISCONSIN AND A DEFORMATION AREA FROM SOUTHERN MN
THROUGH NORTHERN WI. FORCING LOOKS VERY STRONG IN THE DEFORMATION
AREA...IMPRESSIVE DIFFERENTIAL DIVERGENCE CENTERED OVER WESTERN WI
AT THAT TIME AS A 120KT+ JET STREAK LIFTS NORTH AND PLACES THE
AREA WITHIN THE RIGHT ENTRANCE REGION...WHICH CORRESPONDS TO A
LEFT EXIT REGION OF AN 80+KT AREA IN SOUTHERN IOWA.
MEANWHILE...LOW/MID LEVEL OMEGA IS VERY STRONG AS INTENSE
FRONTOGENESIS AND STRONG FN VECTOR CONVERGENCE MOVE FROM SOUTHERN
MN THROUGH MUCH OF THE NORTHWESTERN AND WEST CENTRAL WI. DEEP
SATURATION WILL NOT BE A PROBLEM EITHER SO DEFINITELY EXPECT
PRECIP IN WESTERN WI AND EXTREME EASTERN MN AT THIS TIME. THE
INTERESTING PART TO THIS IS THE P-TYPE...WHICH IS NOW MUCH MORE IN
QUESTION. THE NAM AND THE GFS AGREE THERE IS POTENTIAL FOR THE
P-TYPE TO SWITCH OVER TO PRIMARILY SNOW UNDER INTENSE LIFT
PRIMARILY FOR WEST CENTRAL WI. THE PRECIP SHIELD WITH OUTRUN MOST
OF MINNESOTA BEFORE HAVING THE OPPORTUNITY TO GET COLD ENOUGH FOR
SNOW. IN WESTERN WI...THE AMOUNT OF SNOW THAT WILL FALL WILL
LARGELY DEPEND ON HOW QUICKLY THE CHANGEOVER WILL OCCUR. ONCE IT
DOES...THE SNOW COULD BE HEAVY AT TIMES AND PRODUCE A QUICK COUPLE
INCHES OF ACCUMULATION FOR AREAS SUCH AS LADYSMITH...EAU
CLAIRE...AND MENOMONIE. THE PRECIP WILL MOVE OUT QUICKLY
THOUGH...SO IF THE CHANGEOVER IS SLOW TO HAPPEN...LITTLE SNOW WILL
FALL IF THE FORCING MOVES OFF TO THE EAST BEFORE IT IS COLD ENOUGH
FOR SNOW. A VERY TRICKY FORECAST IN WESTERN WI TO SAY THE
LEAST...BE SURE TO CHECK BACK FOR UPDATES.

WE'LL SEE HIGH PRESSURE BUILD IN FOR THE WEEKEND AND SOUTHERLY
WINDS DEVELOP ON SATURDAY. WARM AIR ADVECTION WILL ALLOW
TEMPERATURES TO WARM NICELY INTO THE 60S ACROSS THE AREA.

A WAVE/FROPA WILL MOVE THROUGH ON SUNDAY AND BRING A CHANCE FOR
MORE PRECIPITATION...AND ALSO THUNDER AS BEST LI'S BECOME NEGATIVE
BY THE AFTERNOON. THE SEVERE WEATHER RISK APPEARS LOW AT THIS
TIME.

THE GFS AND EC BOTH HAVE ANOTHER SYSTEM DEVELOPING ALONG THE LEE
OF THE ROCKIES AND LIFTING NORTH MONDAY INTO TUESDAY...SPREADING
WARM AIR ADVECTION AND A BROAD AREA OF PRECIP ACROSS THE AREA...
SO THE PERIOD DOES LOOK FAIRLY WET.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 755 PM CDT WED APR 8 2015

DEEP LOW PRES SYSTEM CONTINUES TO APPROACH FROM THE SW AND WILL
SLOWLY CROSS THE REGION OVER THE NEXT 24-36 HRS. THIS WILL ALLOW
FOR CEILINGS TO CONTINUE LOWERING ACRS THE REGION...THROUGH THE
MVFR RANGE AND EVENTUALLY TO IFR OVERNIGHT THRU MUCH OF TMRW.
WIDESPREAD RAIN TO DEVELOP LATE THIS EVENING INTO THE EARLY
MORNING HOURS AND PERSIST THROUGH MUCH OF THE DAY TOMORROW...
KEEPING IFR CEILINGS IN PLACE AND MAINLY LOW-END MVFR CEILINGS
WITH POSSIBLY IFR CEILINGS AT TIMES. SLOW IMPROVEMENT LATE IN THE
DAY BUT LIKELY STILL IN MVFR TO IFR RANGE DUE TO CEILINGS. WINDS
TO BACK FROM E TO N OVERNIGHT INTO TMRW...BUT SPEEDS AOB 10 KT
THRU MIDDAY TMRW...THEN IN THE 10-15 KT RANGE TMRW AFTN.

KMSP...CONDS TO GRADUALLY DEGRADE THRU THE OVERNIGHT HOURS...
LIKELY SETTLING ON IFR CONDS THRU THE THU MRNG PUSH. HAVE HELD OFF
GOING WITH PREVAILING IFR VSBY BUT WOULD NOT BE SURPRISED TO SEE
SOME PERIODS OF IFR VSBY DUE TO POCKETS OF MOD/HVY RAIN. NOT
LOOKING FOR TSTMS AT KMSP...MAINLY S AND SE.

/OUTLOOK FOR KMSP/
FRI...VFR. WINDS NW 10-15 KTS.
SAT...VFR. WINDS S 5-10 KTS.
SUN...MAINLY VFR. CHC MVFR IN SHWRS/TSTMS. WINDS S 10-15 KTS...
BECOMING W.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

UPDATE...JPC
SHORT TERM...RAH
LONG TERM...SPD
AVIATION...JPC
Hazardous weather outlook, Apr 8, 12:23 PM CDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1223 PM CDT WED APR 8 2015

MNZ044-045-051>053-061-WIZ014>016-091730-
MILLE LACS-KANABEC-SHERBURNE-ISANTI-CHISAGO-ANOKA-POLK-BARRON-
RUSK-
1223 PM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A PERIOD OF SNOW IS LIKELY LATE THURSDAY AFTERNOON AND EVENING
WITH A FEW INCHES OF ACCUMULATION POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ059-060-062-063-066>070-074>078-082>085-091>093-WIZ023>028-
091730-
WRIGHT-HENNEPIN-RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT-
DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-ST. CROIX-PIERCE-DUNN-
PEPIN-CHIPPEWA-EAU CLAIRE-
1223 PM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY ALONG AND SOUTH OF A
REDWOOD FALLS TO MINNEAPOLIS TO CHIPPEWA FALLS WISCONSIN LINE.
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A THREAT FOR THUNDERSTORMS WILL CONTINUE INTO EARLY THURSDAY
AFTERNOON...MAINLY ALONG AND SOUTH OF A REDWOOD FALLS TO
MINNEAPOLIS TO CHIPPEWA FALLS WISCONSIN LINE. SEVERE WEATHER IS
NOT EXPECTED.

A PERIOD OF SNOW IS THEN LIKELY LATE THURSDAY AFTERNOON AND
EVENING WITH A FEW INCHES OF ACCUMULATION POSSIBLE...ESPECIALLY TO
THE SOUTH AND EAST OF THE TWIN CITIES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>043-047>050-054>058-064-065-073-091730-
DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-BENTON-LAC QUI PARLE-
SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-REDWOOD-
1223 PM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 8, 10:48 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1048 PM CDT WED APR 8 2015

MNZ093-090415-
FREEBORN-
1048 PM CDT WED APR 8 2015

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FREEBORN COUNTY...

AT 1047 PM CDT...A STRONG THUNDERSTORM WAS NEAR GLENVILLE...OR 8
MILES SOUTHEAST OF ALBERT LEA...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ALBERT LEA...GLENVILLE...LONDON...HOLLANDALE...HAYWARD AND MYRTLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION.

LAT...LON 4358 9339 4385 9318 4385 9305 4355 9305
      4350 9312 4350 9315
TIME...MOT...LOC 0347Z 211DEG 30KT 4360 9322

DWE

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:18 PM CDTWinter Weather AdvisoryMPXBarron, Chippewa, Dunn, Rusk9 hr

Nearby

Special Weather Statements in Minnesota, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.